Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Great Falls, MT

July 23, 201711 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 23, 2017, 2:39 PM MDT for 11 counties in Montana. It took effect at Jul 24, 2017, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 2:39 PM MDT (20:39 UTC)
In effect from
Jul 24, 2017, 1:00 PM MDT
Expired
Jul 24, 2017, 9:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 43 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS85 KTFX 232039
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
239 PM MDT Sun Jul 23 2017

MTZ112-114-116-118-240845-
/O.UPG.KTFX.FW.A.0007.170724T1900Z-170725T0300Z/
/O.NEW.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
/O.CON.KTFX.FW.W.0007.000000T0000Z-170724T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
239 PM MDT Sun Jul 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR HOT TEMPERATURES, LOW
HUMIDITY, GUSTY WINDS, AND ISOLATED DRY THUNDERSTORMS UNTIL 9 PM 
MDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FOR GUSTY WINDS AND LOW RH FROM 1 PM
TO 9 PM MDT MONDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM MDT Monday. the Fire
Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty
  Winds...and Isolated Dry Thunderstorms with gusty and erratic 
  outflow winds will create erratic fire behavior and new fire 
  starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Powell
                             Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 5 to 15 mph with gusts up to 30 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the lower 70s.

* THUNDERSTORMS: Isolated dry thunderstorms are possible late 
  Sunday afternoon through Sunday evening, mainly across fire 
  weather zone 118.

* WIND SHIFT: A shift from southerly winds to northerly winds 
  will occur this evening through Monday morning. This wind shift 
  will be accompanied by gusty winds, but higher relative 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-117-240845-
/O.EXT.KTFX.FW.A.0007.170724T1800Z-170725T0300Z/
/O.CON.KTFX.FW.W.0007.000000T0000Z-170724T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
239 PM MDT Sun Jul 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR HOT TEMPERATURES, LOW
HUMIDITY, GUSTY WINDS, AND ISOLATED DRY THUNDERSTORMS UNTIL 9 PM 
MDT THIS EVENING... 
...FIRE WEATHER WATCH NOW IN EFFECT FOR GUSTY WINDS AND ISOLATED 
DRY THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH MONDAY EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty 
  Winds...and Dry Thunderstorms with gusty and erratic outflow 
  winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the upper 70s.

* THUNDERSTORMS: Isolated dry thunderstorms are possible late 
  Sunday afternoon through Sunday evening, mainly across fire 
  weather zone 118.

* WIND SHIFT: A shift from southerly winds to northerly winds 
  will occur this evening through Monday morning. This wind shift 
  will be accompanied by gusty winds, but higher relative 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://weather.gov/greatfalls
5 follow-up statements
471 
WWUS85 KTFX 240253
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
853 PM MDT Sun Jul 23 2017

MTZ112-114-116-118-241200-
/O.EXP.KTFX.FW.W.0007.000000T0000Z-170724T0300Z/
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
853 PM MDT Sun Jul 23 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
MONDAY...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Powell
                             Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 5 to 15 mph with gusts up to 30 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the 80s to near 90.

* WIND SHIFT: A shift from southerly winds to northerly winds will
  occur early Monday morning. This wind shift will be accompanied 
  by gusty winds, but higher relative humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-117-241200-
/O.EXP.KTFX.FW.W.0007.000000T0000Z-170724T0300Z/
/O.CON.KTFX.FW.A.0007.170724T1800Z-170725T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
853 PM MDT Sun Jul 23 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk for new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the 80s.

* WIND SHIFT: A shift from southerly winds to northerly winds will
  occur early Monday morning. This wind shift will be accompanied 
  by gusty winds, but higher relative humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://weather.gov/greatfalls
269 
WWUS85 KTFX 240846
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
246 AM MDT Mon Jul 24 2017

MTZ113-115-117-241000-
/O.CAN.KTFX.FW.A.0007.170724T1800Z-170725T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
246 AM MDT Mon Jul 24 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

Overall...widespread critical fire weather conditions are not 
expected at this time. Thus the fire weather watch has been 
cancelled.

$$

MTZ112-114-241500-
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
246 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...and gusty winds will create erratic
  fire behavior and make new fire starts difficult to contain.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 17 percent.

* TEMPERATURES: In the mid 70s to mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-118-241500-
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
246 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Strong Gusty Winds...and Dry 
  Thunderstorms with gusty and erratic outflow winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zones 116 and 118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher
                       Powell.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 18 percent.

* TEMPERATURES: Lower 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
930 
WWUS85 KTFX 241035
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
435 AM MDT Mon Jul 24 2017

MTZ112-114-242200-
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
435 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...and gusty winds will create erratic
  fire behavior and make new fire starts difficult to contain.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 17 percent.

* TEMPERATURES: In the mid 70s to mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-118-242200-
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
435 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Strong Gusty Winds...and Dry 
  Thunderstorms with gusty and erratic outflow winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zones 116 and 118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher
                       Powell.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 18 percent.

* TEMPERATURES: Lower 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
788 
WWUS85 KTFX 241633
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1033 AM MDT Mon Jul 24 2017

MTZ112-114-241745-
/O.CAN.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1033 AM MDT Mon Jul 24 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 112 AND 114...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Gusty winds are not expected to develop until later this afternoon
or evening and the strongest winds look to be confined closer to
the Rocky Mountain Front with gusty winds possibly not even
developing too far east of the foothills immediately adjacent to
the Rocky Mountain Front. In addition, temperatures look to be
cooler with relative humidity values not as low as originally
forecast. Because of these factors, widespread critical fire
weather conditions are no longer expected for fire weather zones
112 and 114. Elevated fire concerns will still be possible where
stronger westerly winds can develop. Of note, a northerly wind 
shift is expected between 2000 MDT and 2300 MDT tonight for zone 
112 and between 2300 MDT and 0200 MDT tonight for zone 114. Winds
could gust over 30 mph for a short time with this front, but it
will also bring in higher relative humidity.

$$

MARTIN

MTZ116-118-250300-
/O.CON.KTFX.FW.W.0008.170724T1900Z-170725T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
1033 AM MDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 116 AND 118...

* IMPACTS: Low humidities...gusty winds...and isolated dry thunderstorms
  with gusty and erratic outflow winds will create erratic fire 
  behavior and and increased likelihood of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zones 116 and 118.

* COUNTIES AFFECTED: 
 In Central Montana, far southwest Cascade, southern Lewis and
 Clark, western Meagher, and Powell. In Southwest Montana, 
 Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 15 mph with gusts up to 20 mph, strongest from
  mid to late afternoon.

* HUMIDITY: 15 to 20 percent.

* THUNDERSTORMS: Isolated thunderstorms, some potentially dry, will
  develop this afternoon and early evening. The greatest chance of
  thunderstorms is expected across fire weather zone 118.

* TEMPERATURES: Around 90 at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls

MARTIN
165 
WWUS85 KTFX 250257
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
857 PM MDT Mon Jul 24 2017

MTZ116-118-250400-
/O.EXP.KTFX.FW.W.0008.000000T0000Z-170725T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
857 PM MDT Mon Jul 24 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have already begun to decrease across the warned area and
relative humidities will continue to rise above 20 percent. Also,
the threat for thunderstorms will continue to decrease throughout
the evening.

Therefore, the Red Flag Warning is being allowed to expire at 9 pm
MDT.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 11:26 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 11:26 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1126 AM MDT Sun Jul 23 2017

Aviation Section Updated

.UPDATE...

Raised temperatures a couple of degrees for this afternoon, but
the more significant change was to add a slight conditional threat
for dry thunderstorms this evening across much of the region. The
threat is conditional on there being just enough sufficient
moisture, as well as the timing of any lifting mechanism in the
form of a shortwave disturbance. As of mid-morning hours, these
issues have still not been resolved. The main threat if a few
isolated dry showers/thunderstorms do develop will be the
potential for new fire starts as well as gusty winds. Cassell

&&

.SYNOPSIS...
Expect another dry and warm day across the area today. Winds will be
gusty at times which will lead to an increased fire danger.
Thunderstorm chances return to start the week with the better chance
by midweek. Temperatures will remain slightly above-normal before
more hot weather returns by late week.

&&

.AVIATION...
Updated 1726Z

Likelihood of VFR conditions through Monday is high for
KGTF/KLWT/KHLN/KEKS/KBZN, but moderate for KCTB/KHVR. A very low
threat of a TSRA exists across the area this afternoon and evening
and across SW MT Monday afternoon. For now, I introduced a SCT layer
to cover the potential, but confidence isn't high enough to add
TSRA/VCTS at any terminal for now. Tonight, a cold front will bring
a noticeable wind shift and gusty winds to KCTB, KHVR, and possibly
as far south as KGTF/KLWT. The wind shift may be accompanied by a
brief period of lower CIGS, possibly as low as MVFR for a very short
time. The potential for lower CIGS is highest at KCTB/KHVR, but
confidence is low regarding how low the CIGS will be. MARTIN

&&

.PREV DISCUSSION...
/ISSUED 455 AM MDT Sun Jul 23 2017/
Today through Tuesday...An upper level ridge will begin to shift
eastward today...but hot afternoon temperatures are still
expected. A wind shift will move southward through the region
overnight, shifting winds to the north. On Monday, a brisk
westerly flow aloft develops resulting in very warm temperatures
by late afternoon. Temperatures remain near seasonal normals on
Tuesday as an upper level ridge begins to redevelop over the
Pacific Northwest. There will be a small chance for a passing
wet/dry thunderstorm mostly on Monday and Tuesday over the eastern
and southern sections of the region. However, confidence is quite
low in any thunderstorm activity at this time. The main threat
from any storms will be the lack of rainfall and potential for
gusty winds. Brusda

Tuesday night through Sunday...Latest model guidance continues to
illustrate a notable drying trend through the long range. Beginning
with Tuesday night and early Wednesday, A closed upper low rotating
off the northern Coast of California will begin to get pulled slowly
northwards in response to weak ridging breaking down in SW Canada.
This shortwave will help feed increasing tropospheric moisture into
the area overnight with small, perhaps terrain enhanced nocturnal
clusters of showers and storms making its way as far north as SW
parts of the CWA through daybreak Wednesday. It is looking like by
the daytime hours on Wednesday that most areas will remain dry as
the aforementioned weak ridge holds tight over the majority of the
area. However, by later in the afternoon and evening, increasing
spotty convection area wide will become a good bet, with a few
storms being strong given modest instability across central and
southern areas. Another important note will be lightning activity as
recent drought conditions may enhance the possibility of new fire
starts. Also, breezy conditions are looking possible Thursday
afternoon and evening with the passage of the shortwave trough that
may exacerbate fire weather conditions.

We begin to see a pattern shift beginning on Friday and lasting into
next weekend with the return of the dominant four-corners ridge in
the desert southwest. With good agreement on most long range model
guidance, I've started to bump temperatures up enough to reflect
this with highs easily reaching the lower to mid 90s area wide, with
perhaps upper 90's for some through next weekend. Of course this
will continue to be fine-tuned as we get closer in the week. KLG

&&

.FIRE WEATHER...
Red Flag Warning continues for today as gusty winds and low
humidity is expected this afternoon. A cold front will move
southward through the region during the overnight hours tonight.
Expect a wind shift to the north. The winds will be strong/gusty
at times overnight...especially over North Central MT. On Monday
expect breezy west winds to develop by the afternoon hours along
with low humidity. Thus a fire weather watch has been issued for
this time frame. Additionally there is a small chance for a
passing dry thunderstorm. Some storms could produce strong gusty
erratic wind gusts. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  94  57  87  51 /  10  20   0   0
CTB  91  51  79  46 /   0  20   0   0
HLN  94  63  92  56 /  20  20   0  10
BZN  93  58  90  52 /  20  10  10  10
WEY  82  49  82  46 /  20  10  10  10
DLN  88  58  88  53 /  10  10  10  10
HVR  96  58  84  51 /  10  20   0   0
LWT  92  63  85  52 /  20  20   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Fire Weather Watch from Monday afternoon through Monday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:36 AM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more22 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.